Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2 - Episode 8
How would you manage adverse events such as rash and stomatitis in patients like Sarah?
The rash in her case has been reasonably managed by a cortisone cream. I will frequently use an antibiotic ointment as well, such as clindamycin. Sometimes you need to alternate hydrocortisone with topical antibiotics. You seldom get rid of the rash, but you will reduce it. In someone who’s active in community theater who is literally in the spotlight, it’s important that the rash be managed well. There’s only so much that makeup can do.
With regard to longer-term toxicity, such as digital fissuring, we’ll frequently use a liquid skin [agent] that will help reduce the discomfort. Paronychia can be dealt with rinses that include vinegar and sometimes antibiotics, as well as topical antibiotics. Stomatitis can be tough. If it’s mild, topical agents such as Orajel or Anbesol frequently work. I’ll frequently recommend, on a prophylactic basis, a mixture of bicarbonate salt rinses. And, occasionally, the ingredients that are found in frozen yogurt, such as acidophilus, can reduce these symptoms. You really need to experiment.
Obviously, you avoid harsh or spicy foods in these individuals. While not life-threatening, these side effects can be persistent over time and can compromise quality of life. So it’s critically important, regardless of the side effect, that we be proactive, that we try to preempt or mitigate these toxicities from the get-go and not address them reactively.
CASE 2: mNSCLC
Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.
She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.
Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules
Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult
Mutational status was reported asEGFRexon 21 (L858R) substitution; no other actionable mutations detected
At the time of diagnosis the patients performance status is 0
Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.
At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms
Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals
Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day
At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day
At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.
Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations